Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 60, NWS Raleigh, NC

July 1, 2005Stanly County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 1, 2005, 6:14 PM EDT for Stanly County, North Carolina. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2005, 6:14 PM EDT (22:14 UTC)
Expired
Jul 1, 2005, 7:07 PM EDT
In force
53 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Stanly County, NC

The radar

The Columbia radar (KCAE), 163 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 6:25 PM EDTTSTM WND DMGOakboro, NCTREES DOWN IN AND AROUND CITY
Jul 1, 6:55 PM EDTTSTM WND DMGAlbemarle, NCTHREE LARGE TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1113 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 012214
SVRRAH
NCC167-012300-
/O.NEW.KRAH.SV.W.0060.050701T2214Z-050701T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
614 PM EDT FRI JUL 1 2005

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STANLY COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 700 PM EDT

* AT 614 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER STANFIELD...OR ABOUT 14 MILES SOUTHWEST OF
  ALBEMARLE. MOVING EAST AT 10 MPH. PENNY SIZED HAIL AND WINDS IN
  EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  OAKBORO...
  ENDY...
  AQUADALE...
  ALBEMARLE...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3517 8020 3516 8022 3521 8026 3516 8040
      3516 8046 3518 8049 3539 8037 3545 8023
      3537 8006 3529 8011 3518 8013 3515 8016

$$

WSS/GIH
3 follow-up statements
000 
WWUS52 KRAH 012227
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
626 PM EDT FRI JUL 1 2005

NCC167-012300-
/O.CON.KRAH.SV.W.0060.000000T0000Z-050701T2300Z/
STANLY NC-
626 PM EDT FRI JUL 1 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM EDT FOR
STANLY COUNTY...

AT 622 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR OAKBORO...OR ABOUT
11 MILES SOUTHWEST OF ALBEMARLE...MOVING EAST AT 10 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... PLYLER...ENDY...NEW 
LONDON...AQUADALE...ALBEMARLE...AUSTIN MILLS AND PORTER.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3517 8020 3516 8022 3521 8026 3516 8040
      3516 8046 3518 8049 3539 8037 3545 8023
      3537 8006 3529 8011 3518 8013 3515 8016

$$

WSS
000 
WWUS52 KRAH 012247
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
647 PM EDT FRI JUL 1 2005

NCC167-012300-
/O.CON.KRAH.SV.W.0060.000000T0000Z-050701T2300Z/
STANLY NC-
647 PM EDT FRI JUL 1 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM EDT FOR
STANLY COUNTY...

AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 58 MPH.  THIS STORM WAS LOCATED NEAR ENDY...OR ABOUT 6
MILES SOUTHWEST OF ALBEMARLE...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... PLYLER...PORTER...
AUSTIN MILLS AND NEW LONDON.


THIS STORM WAS ALSO PRODUCING TORRENTIAL DOWNPOURS AND NEARLY 
CONTINUOUS CLOUD TO GROUND LIGHTNING STRIKES.

LAT...LON 3517 8020 3516 8022 3521 8026 3516 8040
      3516 8046 3518 8049 3539 8037 3545 8023
      3537 8006 3529 8011 3518 8013 3515 8016

$$

WSS
000 
WWUS52 KRAH 012307
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
706 PM EDT FRI JUL 1 2005

NCC167-012316-
/O.EXP.KRAH.SV.W.0060.000000T0000Z-050701T2300Z/
STANLY NC-
706 PM EDT FRI JUL 1 2005

...THE SEVERE THUNDERSTORM WARNING FOR STANLY COUNTY EXPIRED AT 700
PM EDT...

THE STORM IS NO LONGER CAPABLE OF PRODUCING DAMAGING WINDS BUT IS 
STILL PRODUCING TORRENTIAL DOWNPOURS AND DANGEROUS LIGHTNING STRIKES.

LAT...LON 3517 8020 3516 8022 3521 8026 3516 8040
      3516 8046 3518 8049 3539 8037 3545 8023
      3537 8006 3529 8011 3518 8013 3515 8016

$$

WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 1:20 PM EDT, 4 hours 54 minutes earlier.

Area forecast discussion, Jul 1, 1:20 PM EDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
120 PM EDT FRI JUL 1 2005

.SHORT TERM (TONIGHT THROUGH MONDAY)...
THIS EVNG-TNGT...STRONG INSTABILITY AND CONFLUENT LOW LEVEL FLOW
INTO A PIEDMONT TROUGH SHOULD SUPPORT SCATTERED TSTMS ACROSS CENTRAL
NC...MAINLY BEFORE MIDNIGHT.  AN APPROACHING COLD FRONT WILL KEEP AT
LEAST A SLIGHT CHANCE AFTER MIDNIGHT AS WELL. SHORT RANGE MODELS
RUC...ETA12...AND WRF SHOW GREATEST COVERAGE TOWARD THE S AND E.
CONSENSUS LOWS 70-75. PATCHY FOG IS POSSIBLE OVERNIGHT IN THE WAKE
OF HEAVIER TSTMS.

SAT...IT APPEARS THE COLD FRONT WILL STALL IN THE AREA WITH WEAK
FLOW...SURFACE AND ALOFT...AND A MODERATELY MOIST UNSTABLE AIRMASS.
WEAK PERTURBATIONS IN THE FLOW WILL HELP KICK OFF SHOWERS AND TSTMS
UNDER VARIABLY OR MOSTLY CLOUDY SKIES. HUMIDITY IS LIKELY TO REMAIN
HIGH BUT TEMPERATURE RISE SHOULD BE LIMITED BY CLOUD COVER.
CONSENSUS HIGHS 87-92.

SAT NGT-SUN...MODELS SUGGEST A MORE STABLE CONDITION WITH SURFACE TO
850 FLOW OUT OF HIGH PRESSURE NEAR NEW ENGLAND...BUT MOISTURE AND
PERTURBATIONS ALOFT CONTINUE A THREAT FOR SHOWERS UNDER VARIABLY OR
MOSTLY CLOUDY SKIES.  CONSENSUS LOWS 68-71 AND HIGHS 80-85.

SUN NGT-INDEPENDENCE DAY...RIDGING ALOFT SHOULD HELP DRY AND FURTHER
STABILIZE THE AIRMASS.  LOW LEVEL AIR TRANSPORT CONTINUES OUT OF
HIGH PRESSURE OFF NEW ENGLAND TO MAINTAIN MODERATE DAYTIME
TEMPERATURES IN THE 80S AND DEWPOINTS IN THE 60S UNDER PARTLY CLOUDY
SKIES. -RFG
&&

.LONG TERM (MONDAY NIGHT THROUGH FRIDAY)...
MEDIUM RANGE GUIDANCE IN DECENT AGREEMENT THROUGH PERIOD. SE U.S.
MID/UPPER LEVEL RIDGE FLATTENS TUE INTO WED AS NORTHERN STREAM
SYSTEM CROSSES GREAT LAKES INTO EASTERN OH VALLEY. ASSOCIATED
SURFACE FRONT WILL APPROACH/CROSS CENTRAL NC LATE TUE INTO EARLY
WED. BOUNDARY SLOWS/STALLS NEAR OR JUST S OF REGION WHILE BASE OF
L/W TROUGH SETTLES OVER AREA. THIS COULD LEAD TO A UNSETTLED WEATHER
REGIME THU INTO FRI. WHILE GO WITH SMALL CHANCE POPS FOR NOW AND SEE
IF MODEL MAINTAIN CONTINUITY.

TEMPS SHOULD AVERAGE CLOSE TO NORMAL THROUGH PERIOD. POTENTIAL FOR
MAX TEMPS TO BE A CATEGORY COOLER THU INTO FRI IF MORE
CLOUDS/CONVECTION OCCURS THAN CURRENTLY EXPECTED. -WSS
&&

.AVIATION...
MAINLY VFR CONDITIONS EXPECTED THROUGH 18Z SAT. THERE WILL BE A FEW
HOURS OF MVFR/IFR CONDITIONS LATE THIS AFTERNOON AND THIS EVENING AS
SURFACE BOUNDARY APPROACHES. THIS FEATURE WILL TRIGGER SCATTERED
THUNDERSTORMS ACROSS CENTRAL NC LATE THIS AFTERNOON AND THIS
EVENING. FREQUENT LIGHTNING STRIKES...HEAVY DOWNPOURS AND WIND GUSTS
UP TO 40 KTS WILL ACCOMPANY THE STRONGER STORMS.  APPEARS GREATEST
THREAT FOR SCATTERED CONVECTION WILL BE BETWEEN 22Z FRI-02Z SAT.
-WSS/TDP
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RFG
LONG TERM...WSS
AVIATION...WSS/TDP
Hazardous weather outlook, Jul 1, 5:03 AM EDT, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
503 AM EDT FRI JUL 1 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-020915-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
503 AM EDT FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL NORTH
CAROLINA LATE THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL BE
DAMAGING WIND GUSTS UP TO 60 MPH AND HAIL OF PENNY SIZE OR LARGER.
THE THREAT OF SEVERE STORMS IS MOST LIKELY FROM AROUND 5PM THROUGH
ABOUT 10 PM.

ADDITIONALLY, THE COMBINATION HOT AFTERNOON TEMPERATURES IN THE
LOWER AND MID 90S ALONG WITH HIGH HUMIDITIES WILL CREATE INDEX
VALUES BETWEEN 100 AND 105 DEGREES MAINLY BETWEEN 1PM AND 7PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO
THE EVENING HOURS MAINLY FROM 5PM THROUGH 10 PM.

RA

In the hours before

Special weather statement, Jul 1, 4:43 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
443 PM EDT FRI JUL 1 2005

NCZ021-012145-
FORSYTH-
INCLUDING THE CITY OF...WINSTON-SALEM
443 PM EDT FRI JUL 1 2005

...A STRONG STORM IS HEADING INTO WINSTON-SALEM...

A STRONG THUNDERSTORM WILL MOVE TO THE SOUTHEAST THROUGH FORSYTH
COUNTY THROUGH 6 PM. LOCATIONS LIKELY TO SEE HEAVY DOWNPOURS AND
FREQUENT DEADLY LIGHTNING INCLUDE PFAFFTOWN... WINSTON-SALEM...
AND KERNERSVILLE. SMALL HAIL AND WIND GUSTS UP TO 30 TO 40 MPH ARE
POSSIBLE WITH THIS STORM. THE HEAVY RAIN MAY DUMP A HALF INCH OF
RAIN IN LESS THAN 20 MINUTES... SO MOTORISTS SHOULD WATCH FOR
POSSIBLE STREET FLOODING... ESPECIALLY IN URBAN AREAS.

GIH
Special weather statement, Jul 1, 5:29 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
529 PM EDT FRI JUL 1 2005

NCZ073-074-083-084-012300-
STANLY-MONTGOMERY-ANSON-RICHMOND-
INCLUDING THE CITIES OF...ALBEMARLE...TROY...WADESBORO...
ROCKINGHAM
529 PM EDT FRI JUL 1 2005

...STRONG THUNDERSTORMS MOVING INTO THE SOUTHERN PIEDMONT...

STRONG THUNDERSTORMS WILL MOVE SLOWLY EAST NORTHEAST ACROSS
STANLY...ANSON...MONTGOMERY AND RICHMOND COUNTIES THROUGH 7 PM.
THE STORMS WILL PRODUCE NEARLY CONTINUOUS CLOUD TO GROUND
LIGHTNING STRIKES...VERY HEAVY RAIN AND WIND GUSTS UP TO 40 MPH.

RAINFALL AMOUNTS BETWEEN ONE TO TWO INCHES IN LESS THAN AN HOUR
WILL OCCUR. THIS WILL RESULT IN EXTENSIVE PONDING OF WATER ON
ROADWAYS.

DUE TO THE DANGEROUS LIGHTNING...UNPLUG APPLIANCES AND REFRAIN
FROM USING THE PHONE UNLESS IT IS AN EMERGENCY.

WSS
Special weather statement, Jul 1, 5:34 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
534 PM EDT FRI JUL 1 2005

NCZ022-012245-
GUILFORD-
INCLUDING THE CITIES OF...GREENSBORO...HIGH POINT
534 PM EDT FRI JUL 1 2005

...A STRONG STORM WITH HEAVY RAIN IS HEADING TOWARD GREENSBORO...

A STRONG THUNDERSTORM WILL MOVE TO THE EAST-SOUTHEAST THROUGH
GUILFORD COUNTY THROUGH 7 PM. LOCATIONS LIKELY TO SEE HEAVY
DOWNPOURS AND FREQUENT DEADLY LIGHTNING INCLUDE THE NORTHERN END
OF HIGH POINT... THE PIEDMONT TRIAD AIRPORT... THE CITY OF
GREENSBORO... AND INTERSTATE 40. SMALL HAIL AND WIND GUSTS UP TO
30 TO 40 MPH ARE LIKELY WITH THIS STORM. THE HEAVY RAIN MAY DUMP A
HALF INCH OF RAIN IN LESS THAN 20 MINUTES... SO MOTORISTS SHOULD
WATCH FOR POSSIBLE STREET FLOODING... ESPECIALLY IN URBAN AREAS
INCLUDING INTERSTATE 40.

GIH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:02 PM EDTSevere Thunderstorm WarningRAHAnson40 min
Jul 1, 6:43 PM EDTSevere Thunderstorm WarningRAHHarnett32 min
Jul 1, 6:49 PM EDTFlash Flood WarningRAHStanly116 min
Jul 1, 7:17 PM EDTFlash Flood WarningRAHAnson118 min
Jul 1, 7:18 PM EDTSevere Thunderstorm WarningRAHDavidson, Randolph42 min
Jul 1, 7:55 PM EDTSevere Thunderstorm WarningRAHHarnett37 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.